North Dakota, 2013Tornado in North Dakota, June 4, 2013
June 4, 2013 · NWS FGF · 1 event in 1 county or zone
A surface boundary arched from a low northwest of Jamestown down to near Wahpeton, North Dakota. A tornado formed near the boundary west-southwest of Colfax.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface boundary arched from a low northwest of Jamestown down to near Wahpeton, North Dakota. A tornado formed near the boundary west-southwest of Colfax.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 4, 5:38 PM CST, 38 minutes earlier.
Area forecast discussion, Jun 4, 5:38 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
638 PM CDT TUE JUN 4 2013
.UPDATE...
ISSUED AT 626 PM CDT TUE JUN 4 2013
MAIN PCPN BAND HAS LIFTED NORTHWARD GENERALLY ALONG AND NORTH OF
HIGHWAY 2 AND HAVE ADJUSTED HIGHEST POPS TO THIS AREA. SOUTH OF
THIS LINE CONVECTION CONTINUES HOWEVER LESS COVERAGE SO TRIMMED
BACK ON POPS THIS AREA. THUNDER POTENTIAL ACROSS SOUTHERN 2/3 OF
FA WILL LIKELY CONTINUE FOR A FEW MORE HOURS HOWEVER CELLS HAVE
WEAKENED OVER PAST HOUR. BREAKS IN CLOUDS ACROSS THE SOUTH CAUSING
BIG SWINGS IN TEMPERATURES HOWEVER WILL NOT CHANGE MINIMUMS. SO
FAR NOT SEEING ANY PROBLEM AREAS FOR FLOODING WITH LIMITED
CONVECTION ACROSS THE NORTH BUT CONTINUE TO MONITOR. WILL MAINTAIN
WATCH THROUGH THE NIGHT.
&&
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 306 PM CDT TUE JUN 4 2013
CHALLENGES INCLUDE HEAVY RAIN/FLOOD AND SEVERE THREAT THIS
AFTERNOON THROUGH TONIGHT. OPERATIONAL GLOBAL MODELS IN GOOD
OVERALL AGREEMENT...BUT WILL UTILIZE THE LATEST HRRR/RAP FOR
FORECAST DETAILS.
20 UTC SURFACE LOW IS SOUTHWEST OF JAMESTOWN WITH ITS WIND
SHIFT/FRONTAL BOUNDARY EXTENDING SOUTH AND EAST FROM NEAR GWINNER
TO BROOKINGS SD. THE STACKED SYSTEM IS PROGGED TO ESSENTIALLY
REMAIN STATIONARY THROUGH 06 UTC...MOVING SLOWLY SOUTHEASTWARD
THEREAFTER. MOSTLY CLOUDY CONDITIONS WILL PERSIST...BUT NARROW
CLEAR SLOT NOW EXTENDS FROM NEAR JAMESTOWN TO JUST WEST OF
WAHPETON. HRRR SUGGESTS THIS AREA WILL BE PRONE TO CONVECTIVE
INITIATION IN THE NEXT FEW HOURS AS GREATER LOW-LEVEL INSTABILITY/
HELICITY IS REALIZED. A FEW THUNDERSTORMS WILL BE CAPABLE OF
SEVERE HAIL OR AN ISOLATED TORNADO OR TWO...BUT THE OVERALL SEVERE
THREAT SHOULD BE MINIMAL AND SHORT-LIVED.
TO THE NORTH...MODERATE TO HEAVY RAIN SHOWERS WITH EMBEDDED
THUNDERSTORMS EXTEND FROM WEST OF MINOT TO NEAR LAKOTA. ADDITIONAL
SHOWERS AND STORMS EXPECTED TO INCREASE IN AREAL COVERAGE FARTHER
SOUTH AND EAST THROUGH THE LATE AFTERNOON AND EVENING. THIS
CONVECTIVE ACTIVITY WILL MOVE SLOWLY SOUTH AND EAST TONIGHT...
BRINGING PERIODS OF MODERATE TO HEAVY RAIN. WITH WET/SATURATED
SOILS ACROSS MUCH OF NORTHEAST ND...CURRENT FLOOD WATCH LOOKS GOOD
WITH NO CHANGES PLANNED AT THIS TIME. OVERALL...ANTICIPATE 1 TO 2
INCHES ACCUMULATION FROM DEVILS LAKE TO GRAND FORKS TO PARK RAPIDS
WITH ISOLATED AREAS RECEIVING 3 TO 4 PLUS INCHES...ESPECIALLY
ACROSS PORTIONS OF NORTHEAST ND.
LINGERING SHOWERS ARE POSSIBLE THROUGH THE DAY ON WEDNESDAY...BUT
MAJORITY OF HEAVY RAIN SHOULD MOVE OUT OF THE FORECAST AREA BY 15
UTC. CLOUD COVER WILL BE SLOW TO DISSIPATE SO EXPECT ANOTHER DAY
OF COOL TEMPERATURES WITH AFTERNOON HIGHS FROM THE MID 50S TO
UPPER 60S.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 306 PM CDT TUE JUN 4 2013
PERIOD WILL START OUT DRY WITH THUNDER CHANCES INCREASING BY
SATURDAY AND CONTINUING INTO SUNDAY. MODELS ARE ALL AGREEABLE WITH
THE RESPONSIBLE WAVE...ALTHOUGH STILL HAVE THE USUAL SPEED AND
PLACEMENT ISSUES. CONTINUED THE HIGH END CHANCE POPS. IT IS
LOOKING DRY EARLY NEXT WEEK. TEMPERATURES SHOULD BE NEAR NORMAL
VALUES...POSSIBLY A BIT WARMER OR COOLER DEPENDING ON THE ACTUAL
STRENGTH OF THE WEEKEND UPPER WAVE.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 626 PM CDT TUE JUN 4 2013
TAFS WILL BE A BIG CHALLENGE TONIGHT. CIGS PRIMARILY VFR WITH
EXCEPTION OF SOUTHERN VALLEY INTO WEST CENTRAL MN WHERE MVFR/IFR
CIGS PREVAIL. BINOVC BECOMING MORE WIDESPREAD ACROSS THE SOUTH SO
MAY SOME AREAS LIFTING INTO VFR. MOST STEADY RAIN ALONG AND NORTH
OF HIGHWAY TO AND TO REMAIN SO THROUGH THE EVENING. SPOTTY TSRA
CONTINUES ACROSS S 2/3RD'S OF FA AND WILL REMAIN SO NEXT COUPLE OF
HOURS DIMINISHING TOWARDS SUNSET.
&&
.HYDROLOGY...
ISSUED AT 116 PM CDT TUE JUN 4 2013
A FLOOD WATCH IS IN EFFECT FOR THE DEVILS LAKE BASIN INTO THE
CENTRAL RED RIVER VALLEY THROUGH 12Z WEDNESDAY. SHOWERS AND EMBEDDED
THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT WITH AVERAGE RAINFALL
EXPECTED TO BE IN THE 1-2 INCH RANGE ACROSS THIS AREA...WITH LOCALLY
HIGHER AMOUNTS UP TO AROUND 4 INCHES POSSIBLE. GIVEN THE ALREADY WET
SOILS DUE TO RAINFALL OVER THE PAST FEW WEEKS...OVERLAND FLOODING
AND FLOODING NEAR AREA RIVERS ARE A CONCERN.
THE AREAL FLOOD WARNING FOR EASTERN WALSH COUNTY REMAINS IN EFFECT
DUE TO OVERLAND FLOODING AND ROAD CLOSURES. OVERLAND FLOODING
CONTINUES EAST OF THE ESCARPMENT ON THE RED RIVER VALLEY FLOOD PLAIN
AS DRAINAGE IS HAMPERED BY HIGH RIVER LEVELS. WITH HEAVY RAINFALL
POSSIBLE THROUGH TONIGHT...ADDITIONAL OVERLAND FLOOD CONCERNS ARE
POSSIBLE.
MOST TRIBUTARIES ACROSS THE NORTHERN PART OF THE RED RIVER BASIN
CONTINUE TO FALL. THE PARK RIVER AT GRAFTON IS EXPECTED TO FALL
BELOW FLOOD STAGE DURING THE DAY TODAY...WITH THE TWO RIVERS RIVER
AT HALLOCK EXPECTED TO FALL BELOW FLOOD STAGE BY TOMORROW OR
THURSDAY. CONTINUED INFLOW INTO THE RED IS EXPECTED TO CAUSE GRADUAL
RISES BELOW FLOOD STAGE AT DRAYTON AND PEMBINA ON THE RED OVER THE
NEXT FEW DAYS. RIVER STAGES WILL NEED TO BE MONITORED GIVEN THE
ADDITIONAL RAINFALL EXPECTED OVER THE REGION THIS AFTERNOON AND
TONIGHT.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR NDZ006-014-015-024-
026>030-054.
MN...NONE.
&&
UPDATE...VOELKER
SHORT TERM...ROGERS
LONG TERM...TG
AVIATION...VOELKER
HYDROLOGY...MAKOWSKIHazardous weather outlook, Jun 4, 5:44 AM CST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
644 AM CDT TUE JUN 4 2013
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
644 AM CDT TUE JUN 4 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS WILL FALL TODAY...MOST NUMEROUS OVER NORTHERN NORTH
DAKOTA. IN SOUTHEASTERN NORTH DAKOTA AND THE SOUTHERN RED RIVER
VALLEY...THERE IS A SLIGHT RISK OF SEVERE STORMS WHICH MAY PRODUCE
STRONG WINDS...HAIL AND A WEAK TORNADO OR TWO IN THE AFTERNOON TO
EARLY EVENING. THIS LOCATION WILL BE JUST EAST OF THE UPPER LOW
WHICH WILL BE MOVING SLOWLY THROUGH SOUTHERN NORTH DAKOTA.
EAST OF THE UPPER LOW WILL BE A DRY SLOT WHERE SOME SUN MAY OCCUR
TODAY AND ENOUGH INSTABILITY TO DEVELOP TO CAUSE A FEW STORMS TO
FORM ALONG A WARM FRONT THAT IS LIKELY TO BE LOCATED NEAR A
JAMESTOWN TO VALLEY CITY TO WAHPETON LINE. JUST NORTH OF THIS
FRONT ENOUGH LOW LEVEL SHEAR MAY EXIST FOR A FEW LOW TOPPED
SUPERCELLS AND A WEAK TORNADO OR TWO TO FORM. THE AREA OF CONCERN
IS MAINLY FROM COOPERSTOWN TO HILLSBORO TO ADA SOUTHWARD INTO
EASTERN SOUTH DAKOTA.
SHOWERS WILL CONTINUE TONIGHT. TOTAL STORM RAIN AMOUNTS OF 1 TO
1.50 INCHES ARE POSSIBLE FROM MINOT THROUGH DEVILS LAKE INTO THE
CENTRAL RED RIVER VALLEY INTO PARK RAPIDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE NEXT ROUND OF SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR
SATURDAY INTO SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jun 4, 3:31 PM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
431 PM CDT TUE JUN 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 7 E GRAND FORKS 47.92N 96.92W
06/04/2013 M0.88 INCH POLK MN TRAINED SPOTTER
&&
WBARRETTTornado, Richland
- When
- June 4, 6:16 PM CST
- Where
- Richland County, 5.14 mi NW of Colfax Kuruc Arpt
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Reported by
- Public
- Coordinates
- 46.430, -97.030
A short lived tornado was filmed west-southwest of Colfax.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Hawaii, June 4 to 6, 20131 death · 1 injured · 16 events
- Tornado and Hail in South Carolina, June 4, 2013$738,000 · EF1 · 3 events
- Tornadoes and Hail in Kansas, June 4 to 5, 2013$18,000 · EF1 · 15 events
- Tornadoes and Flash Flooding in South Carolina, June 4, 2013$5,000 · EF1 · 10 events
- Damaging Winds and Lightning Strike in Georgia, June 4, 20131 injured · $17,000 · 55 kt wind · 11 events
- Flood in Alaska, June 4 to 6, 2013$20,000 · 1 event
- Hail and Damaging Wind in Texas, June 4, 20134.5 in hail · 15 events
- Hail and Damaging Winds in Oklahoma, June 4 to 5, 20131.75 in hail · 15 events
- Hail in Texas, June 4 to 5, 20131 in hail · 4 events
- Heavy Rain in Florida, June 4 to 7, 20133 events
- Flooding in Montana, June 4 to 18, 20133 events
- Tornado and Damaging Wind in Colorado, June 4, 2013EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444951.